Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2020, 4:33 PM MDT for Lincoln County, Colorado. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 4:33 PM MDT (22:33 UTC)
- Expired
- Jul 12, 2020, 4:58 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:47 PM MDT | HAIL 1 | 1 S Genoa, CO | |
| Jul 12, 5:00 PM MDT | HAIL 1 | 4 N Hugo, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2904 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WUUS55 KBOU 122233
SVRBOU
COC073-122315-
/O.NEW.KBOU.SV.W.0124.200712T2233Z-200712T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
433 PM MDT Sun Jul 12 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Lincoln County in east central Colorado...
* Until 515 PM MDT.
* At 432 PM MDT, a severe thunderstorm was located near Genoa, or 7
miles east of Limon, moving east at 20 mph. This replaced the
previous warning that was in effect for northeast Lincoln County.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Genoa around 440 PM MDT.
Arriba around 515 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3922 10363 3937 10359 3940 10316 3913 10316
3911 10317
TIME...MOT...LOC 2232Z 271DEG 17KT 3927 10355
HAIL...1.50IN
WIND...60MPH
$$
BARJENBRUCH1 follow-up statement
636
WWUS55 KBOU 122258
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
458 PM MDT Sun Jul 12 2020
COC073-122306-
/O.CAN.KBOU.SV.W.0124.000000T0000Z-200712T2315Z/
Lincoln CO-
458 PM MDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
This warning has been replaced by a severe thunderstorm warning for
east central Lincoln County. At 455 PM, the severe storm was located
between Genoa and Hugo, and moving southeast at 30 mph. It will
produce large hail and damaging winds.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3922 10363 3937 10359 3940 10316 3913 10316
3911 10317
TIME...MOT...LOC 2255Z 271DEG 17KT 3918 10342
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:43 PM MDT, 50 minutes earlier.
Area forecast discussion, Jul 12, 3:43 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 343 PM MDT Sun Jul 12 2020 .SHORT TERM...(This evening through Monday) Issued at 214 PM MDT Sun Jul 12 2020 Scattered showers and thunderstorms will linger into the early evening hours. A few strong/severe storms will be possible over Elbert, Lincoln, and Washington counties and eastward. Elsewhere, due to limited moisture the showers and storms will be high based and produce gusty winds and only light rainfall. Westerly flow aloft around the upper level high over the Southern Rockies will continue tonight and Monday. High temperatures will be close to today's readings, possibly a degree or two cooler due to increased cloud cover. An upper level trough moving across the Northern Rockies will provide lift Monday for the showers and thunderstorms. Some of the convection will begin Monday morning. Precipitable water values be similar to a tenth or two higher Monday afternoon. Still expect a 40-50F degree temperature dew point spread. This will result in high based convection again with gusty outflow accompanying the storms. Little better chance for brief moderate to heavy rain under the core of the storm. Over eastern Colorado where greater moisture will reside, MLCAPE reaches 1000- 2000 J/kg. There should be enough shear to produce supercells. Some question on where the best moisture and instability will be. At this time, looks like this will be over far eastern Colorado and into Nebraska and northwest Kansas and not very far west into Colorado. .LONG TERM...(Monday night through Sunday) Issued at 330 PM MDT Sun Jul 12 2020 Showers and storms will be ongoing Monday evening and some may continue into the overnight hours as a shortwave passes over our forecast area. By mid morning Tuesday, a cold front will move southward through the eastern plains. There is quite a bit of model uncertainty with this cold front and the temperatures behind it. The NAMs have high temperatures in the low 70s across the plains while the GFS and the ECMWF have highs in the 80s. Since there will be moderate northeast winds with good moisture behind the front, the cooler solutions should verify as low clouds should develop and persist for much of the morning and early afternoon. Highs were lowered to the upper 70s to low 80s across the plains and it is certainly possible DIA doesn't leave the 70s. When the clouds break up and how much heating occurs will be major question marks when it comes to the thunderstorm forecast. If clouds break up by the early afternoon, there may be enough heating to develop storms as a shortwave trough moves over the area. In this solution, the CAPE around 2,000 j/kg and deep layer shear between 45-55 knots will be more than sufficient to allow the storms to reach severe thresholds with large hail the primary threat. On the other hand, if clouds hold on well into the afternoon, the lack of heating will mean the strong cap around 700 mb will keep a lid on storm development and most areas will remain dry. Right now, it appears the clouds will hold on well into the afternoon limiting the best instability to the Palmer Divide. Consequently, that area will have the best chance for severe weather and has the best PoPs in the forecast. On Wednesday, a broad trough over the Northern Plains will still be influencing Colorado although 500 mb heights will be rising. Without low clouds expected, mixed-layer CAPE around 2,000 j/kg will form over the southeastern part of our CWA with deep layer shear between 40-45 knots. If storms were able to develop, they will have the potential to become severe with large hail the primary threat. With that being said, there does not appear to be a good lifting mechanism to generate storms so coverage should be limited. A ridge of high pressure will strengthen on Thursday over the southern High Plains with 500 mb heights reaching 594 dm. Temperatures will warm well into the 90s across the plains with isolated storms mainly forming over the mountains and Palmer Divide. This pattern with a ridge centered over the southern High Plains will continue on Friday and into the weekend. At this time range, it is hard to time the shortwave troughs that may trigger convection so low PoPs were kept in the forecast. Otherwise, hot temperatures will continue. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 214 PM MDT Sun Jul 12 2020 High based showers and thunderstorms will produce gusty outflow winds up to 45 knots through 00Z. Wind direction will be determined by outflows from near by convection through early evening. By early evening, winds will settle at a southerly direction. There could be another round of some high based showers storms in the 02z-05z range with gusty winds as well. On Monday, another round of showers and thunderstorms will track across the region after 18Z. Gusty outflow winds will be the main threat again with the storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Danielson AVIATION...Meier
Hazardous weather outlook, Jul 12, 10:35 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Sun Jul 12 2020 COZ030>051-131645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Sun Jul 12 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be the threat of a few severe thunderstorms over the plains this afternoon. The highest threat will be across Elbert and Lincoln counties. Hail to 2 inches in diameter, winds gusts to 70 mph along with a brief tornado will be possible. Elsewhere there will be a chance of higher based showers and storms over the higher terrain. Wind gusts to 50 mph will be possible with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a good chance of late day showers and thunderstorms both Monday and Tuesday. A few severe storms are possible both days with large hail and strong wind gusts the primary threats. The chance of showers and thunderstorms will be less Wednesday through Saturday. Temperatures will be hot again on Monday, then cool down on Tuesday and Wednesday. They will climb back above seasonal normals Thursday into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon over portions of the plains.
In the hours before
Special weather statement, Jul 12, 12:54 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Denver CO
1254 PM MDT Sun Jul 12 2020
COZ041-045-046-122000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
1254 PM MDT Sun Jul 12 2020
...Brief Landspout Tornadoes Possible...
At 1252 PM MDT, conditions are becoming favorable for the
development of landspout tornadoes in eastern Adams, eastern
Arapahoe, and Central Elbert Counties. However, at this time it is
unknown which if any developing thunderstorm over the next 1 to 2
hours would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.
Locations impacted include...
Elbert, Kiowa, Deer Trail, Agate, Cottonwood Valley and Shamrock.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3920 10459 4000 10392 4000 10370 3976 10371
3957 10385 3915 10420
BARJENBRUCHLocal storm report, Jul 12, 3:07 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 16 NE GENOA 39.44N 103.29W
07/12/2020 M2.00 INCH LINCOLN CO PUBLIC
&&Local storm report, Jul 12, 3:13 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 16 NE GENOA 39.44N 103.29W
07/12/2020 M2.00 INCH LINCOLN CO PUBLIC
0303 PM HAIL 10 SSW THURMAN 39.46N 103.29W
07/12/2020 M1.00 INCH LINCOLN CO STORM CHASER
&&Local storm report, Jul 12, 3:49 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 10 SE ANTON 39.65N 103.09W
07/12/2020 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0303 PM HAIL 10 SSW THURMAN 39.46N 103.29W
07/12/2020 M1.00 INCH LINCOLN CO STORM CHASER
0258 PM HAIL 16 NE GENOA 39.44N 103.29W
07/12/2020 M2.00 INCH LINCOLN CO PUBLIC
&&Local storm report, Jul 12, 4:16 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL COPE 39.67N 102.85W
07/12/2020 M1.50 INCH WASHINGTON CO STORM CHASER
0336 PM HAIL 10 SE ANTON 39.65N 103.09W
07/12/2020 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0303 PM HAIL 10 SSW THURMAN 39.46N 103.29W
07/12/2020 M1.00 INCH LINCOLN CO STORM CHASER
0258 PM HAIL 16 NE GENOA 39.44N 103.29W
07/12/2020 M2.00 INCH LINCOLN CO PUBLIC
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:54 PM MDT | Special Weather Statement | BOU | Elbert | 66 min |
| Jul 12, 2:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 29 min |
| Jul 12, 2:41 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
| Jul 12, 3:18 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 42 min |
| Jul 12, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jul 12, 4:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jul 12, 4:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.